I am newly diagnosed and I’m having trouble controlling my blood sugar because of the prednisone. I have been prescribed fast acting insulin, long acting insulin, and metformin. It has been very difficult for me to maintain And even sugar . After being on the prednisone for one month I went for my CK testing and found that my blood sugar Was 717. I was immediately hospitalized well they concentrated on getting my sugar level back to normal. Since being home I’ve been unable to keep it steady. I would appreciate any information that can be given.
Hi, I am Morris. I also have diabetes, on lantus and glipizide. I do not take prednisone my neurologist did not feel it would help for my IBM condition due to his observation with other IBM patients. There are some studies that indicate it could make my IBM worse. Last week my GP gave me prednisone for a very bad cold and cough. It was a 5-4-3-2-1 dose over 5 days. I went on a trip, hard time sleeping etc. My glucose shot up at night to over 400 and gradually went down with each day on a lower dose. You really should involve your neurologist, endocrinologist and GP...have them discuss the benefits vs risks to give you the best solution. Good luck and welcome to the group.
Thank you Morris for your input is was very informative. I have pm. By the time I was diagnosed my CK levels were over 16,000. Now they are down to 2000, and it looks like I won’t be able to start transitioning off of the steroids until those numbers come down to 250. Once that happens they say I will start to get some relief from the high blood sugar. Thanks again for your comments Morris. P. S. When I had my last CK test they discovered that my blood sugar was 710 by the time I got to emergency it was 830
Good afternoon Wesley,
Steroid induced diabetes came as a shock to me. I had not had signs of diabetes, nor was it common in my family. When I was first diagnoses (August 2014), my CK's rose to 35,000, which meant massive amounts of steroids. With that said, I have been working towards getting my steroid dosage down to a level that stabilizes my sugar level. Now, my levels are more manageable, using only a long lasting dose of insulin in the am. I went from 50 mg to 10 mg.
I will admit to having a sweet tooth, so I have to really manage that. It wasn't until my first flare-up after diagnosis that I was informed of the steroid induced diabetes.